Skip to main content

Research Repository

Advanced Search

Preliminary observations on the mandibles of palaemonoid shrimp (Crustacea: Decapoda: Caridea: Palaemonoidea)

Ashelby, Christopher W.; De Grave, Sammy; Johnson, Magnus L.


Christopher W. Ashelby

Sammy De Grave


The mandibles of caridean shrimps have been widely studied in the taxonomy and functional biology of the group. Within the Palaemonoidea the mandibles reach a high level of structural diversity reflecting the diverse lifestyles within the superfamily. However, the majority of studies have been restricted to light microscopy, with the ultrastructure at finer levels poorly known. This study investigates the mandible of nine species belonging to six of the recognised families of the Palaemonoidea using SEM and analyses the results in a phylogenetic and dietary framework. The results of the study indicate that little phylogenetic information is conveyed by the structure of the mandible, but that its form is influenced by primary food sources of each species. With the exception of Anchistioides antiguensis, all species examined possessed cuticular structures at the distal end of the pars molaris (molar process). Five types of cuticular structures are recognised herein, each with a unique form, but variable in number, placement and arrangement. Each type is presumed to have a different function which is likewise related to diet.


Ashelby, C. W., De Grave, S., & Johnson, M. L. (2015). Preliminary observations on the mandibles of palaemonoid shrimp (Crustacea: Decapoda: Caridea: Palaemonoidea). PeerJ, 2015(3), e846.

Journal Article Type Article
Acceptance Date Mar 2, 2015
Online Publication Date Mar 24, 2015
Publication Date Mar 24, 2015
Deposit Date Aug 9, 2018
Publicly Available Date Aug 13, 2018
Journal PeerJ
Electronic ISSN 2167-8359
Publisher PeerJ
Peer Reviewed Peer Reviewed
Volume 2015
Issue 3
Pages e846
Keywords SEM; Functional biology; Diet; Caridean shrimps; Palaemonidae; Hymenoceridae; Gnathophyllidae; Desmocarididae; Anchistioididae; Euryrhynchidae
Public URL
Publisher URL


Article (33.9 Mb)

Copyright Statement
© 2015 Ashelby et al.<br /> <br /> Licence<br /> This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, reproduction and adaptation in any medium and for any purpose provided that it is properly attributed. For attribution, the original author(s), title, publication source (PeerJ) and either DOI or URL of the article must be cited.

You might also like

Downloadable Citations